|LETTERS TO EDITOR
|Year : 2019 | Volume
| Issue : 4 | Page : 316-317
Occurrence of Cardio-respiratory reflex during ophthalmic artery embolisation in the neurointervention radiology suite
Ketan K Kataria, Rajeev Chauhan, Summit Dev Bloria, Ankur Luthra
Department of Anaesthesia, Nehru Building, PGIMER, Sector 12, Chandigarh, India
|Date of Web Publication||4-Apr-2019|
Dr. Ketan K Kataria
Department of Anaesthesia, Nehru Building, PGIMER, Sector 12, Chandigarh - 160 012
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kataria KK, Chauhan R, Bloria SD, Luthra A. Occurrence of Cardio-respiratory reflex during ophthalmic artery embolisation in the neurointervention radiology suite. Indian J Anaesth 2019;63:316-7
|How to cite this URL:|
Kataria KK, Chauhan R, Bloria SD, Luthra A. Occurrence of Cardio-respiratory reflex during ophthalmic artery embolisation in the neurointervention radiology suite. Indian J Anaesth [serial online] 2019 [cited 2021 Feb 28];63:316-7. Available from: https://www.ijaweb.org/text.asp?2019/63/4/316/255454
The occurrence of cardio-respiratory reflex (CRR) is a rare complication in ophthalmic surgeries., CRR is considered as one of the rare probable causes of decreased lung compliance during ophthalmic artery (OA) chemotherapy.,
A one-and-a-half-year-old child was posted in neurointervention radiology suite for intra-arterial chemotherapy for retinoblastoma. One uneventful session of intra-arterial chemotherapy was conducted one month back. Preanaesthetic workup was done, and the patient was taken inside the suite after pre-medication with oral midazolam 5 mg. Monitoring with electrocardiography, pulse oximetry, noninvasive and invasive blood pressure, capnography, temperature and bispectral index was setup.in this case. Inhalational induction was done with sevoflurane, the child was intubated with 4-mm size tube after giving intravenous (IV) atracurium and maintained on O2 + N2O + Sevoflurane and intermittent boluses of IV atracurium. Air entry was bilaterally equal, and the lungs were ventilated with pressure control ventilation.
The procedure was started, the right femoral artery was cannulated, and a microcatheter was advanced toward the internal carotid artery (ICA). As the catheter tip neared the orifice of the OA, the tidal volume abruptly dropped to 75% of baseline. Air entry was equal bilaterally, no wheeze or crepitations were heard, but albuterol was given, with little improvement, and the oxygern saturation (SpO2) fell to 88%. The neurointerventional radiologist was informed to stop the catheter manipulation. After 3 min of manual ventilation, his tidal volume improved, but he then became bradycardic and hypotensive. He ultimately required several doses of epinephrine and intravenous volume expansion to stabilise his vital signs. As this phenomenon of reduced lung compliance is known and anticipated during this procedure, a possible diagnosis of CRR was made after ruling out other causes of desaturation, such as bronchospasm, endobronchial intubation, a lighter plane of anaesthesia, anaphylactic reaction. To rule out endobronchial intubation, we did fluoroscopy [Figure 1]. The tip of the endotracheal tube was seen well above the carina, so endobronchial intubation was ruled out. Constant BIS values between 40 and 50 ruled out a lighter plane of anaesthesia. The patient was hand ventilated for 10 min, and the saturation improved as well as the lung compliance. The procedure was then uneventful, and the patient was then extubated after the procedure with no signs of residual respiratory distress and had an unremarkable course in the recovery room.
Profound decrease in lung compliance can occur when the microcatheter is in ICA or OA. This can occur even when the patient is deeply anaesthetised or paralysed. This phenomenon is attributed to CRR, but the precise pathophysiologic mechanism is not known and needs further research. Reactions usually occur following the insertion of the catheter into the cavernous segment of the ICA or during the cannulation of the OA. It has two distinct elements that usually occur concurrently. Changes in respiratory function tend to occur primarily when the catheter is flushed in the cavernous segment of the ICA. By contrast, haemodynamic changes occur more consistently during the manipulation of the microcatheter into the origin of the OA.
It is believed that it represents an autonomic reflex response, similar to the trigeminal–cardiac reflex (TCR). Both reflexes are evoked by stimulation of sensory branches of the trigeminal nerve. In the TCR, these stimuli cause cardiac dysrhythmias, ranging from sinus bradycardia to asystole, together with systemic hypotension. The cardiovascular changes are due to an increase in the parasympathetic vagal tone and can usually be effectively treated with anticholinergic drugs. The efferent arc of the CRR has yet to be fully elucidated. It is hypothesised that this is mediated centrally and does not involve the vagus nerve. As a result, neither anticholinergic drugs nor vagotomy has any effect on this reflex. Experimental studies have suggested that atropine may actually potentiate and augment the CRR.
This reflex reaction occurs only in second or subsequent catheterisation procedures and can be potentially life threatening. So every anaesthesiologist should be aware of this potentially dangerous adverse reflex, anticipate it, and treat effectively if it occurs.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Scharoun JH, Han JH, Gobin YP. Anesthesia for ophthalmic artery chemosurgery. Anesthesiology 2017;126:165-72.
Kato MA, Green N, O'Connell K, Till SD, Kramer DJ, Al-Khelaifi M, et al
. A retrospective analysis of severe intraoperative respiratory compliance changes during ophthalmic arterial chemosurgery for retinoblastoma. Paediatr Anaesth 2015;25:595-602.
Phillips TJ, McGuirk SP, Chahal HK, Kingston J, Robertson F, Brew S, et al
. Autonomic cardio-respiratory reflex reactions and superselective ophthalmic arterial chemotherapy for retinoblastoma. Paediatr Anaesth 2013;23:940-5.
Bianchi AL, Denavit-Saubié M, Champagnat J. Central control of breathing in mammals: neuronal circuitry, membrane properties, and neurotransmitters. Physiol Rev 1995;75:1-45.
Blanc VF (1), Jacob JL, Milot J, Cyrenne L. The oculorespiratory reflex revisited. Can J Anaesth. 1988;35:468-72.